Discussions that mention synthroid

Hair Loss / Alopecia board


Are you using synthroid? Another poster mentioned that it can cause hair loss. Of course, there are so many other things, hormone imbalances i.e. estrogen/progesterone, low ferritin (under 70), going off bcps, all of these can cause hair loss.

There are different types of wigs and pieces for all different types of hair loss made these days.

Have you seen a derm to see if you can get a diagnosis? There are a few medications out there like spiro depending on what type of hair loss you have. There is also minoxidil (5 percent seems to get the best results for some women).
Quote from noodles3:
Are you using synthroid? Another poster mentioned that it can cause hair loss.


[FONT="Tahoma"][COLOR="Navy"]Synthroid (or any of the other synthetic thyroid hormone brands) doesn't cause hair loss. Some people do have hair loss as a symptom of thyroid malfunction, but the treatments don't cause that, either synthetic or "natural." [/FONT]
How about iodine? I believe that can cause hair loss if you are deficient but it can also cause one to be hypo or hyper. Very confusing.

ErinBeth- unfortunately, it is documented by the manufacturer that hair loss is a possible side effect of synthroid, sometimes temporary but sometimes not apparently.
WELL, WENT TO ENDO THIS EVENING AS PROMISED. HE DID NOTE MY HAIR LOSS AND ASKED IF FALLING OUT BY HAIR ROOT SINCE NOW I HAVE HYPERTHYROIDISM AND DECREASED MY SYNTHROID DOSE. SO, I WENT FROM DRY, BRITTLE HAIR BREAKING OFF DURING HYPOTHYROID PHASE TO THE HAIR FOLLICLE WHICH APPARENTLY IS THE PATTERN OF HAIR LOSS IN RELATION TO YOUR THYROID LEVELS AND ESPECIALLY AROUND TEMPORAL AND SOMETIMES FRONTAL AREAS OF HEAD. MD GAVE STRONG REASSURANCE THAT CORRECT DOSAGE LEADING TO NORMAL THYROID LEVELS WOULD STOP HAIR LOSS AND THAT THIS UNFORTUNATELY IS TRIGGERED BY ABNORMALLY FUNCTIONING THYROID GLANDS. ALSO, HE ADDED THAT ORIGINALLY I STARTED WITH MYXEDEMA WITH A TSH OF (124) NOTED IN SEPTEMBER OF THIS YEAR AND IT WILL TAKE TIME TO GET THINGS RIGHT BUT THAT WE ARE ON RIGHT TRACK. I WISH YOU WELL WITH YOUR HAIR.

GOOD LUCK
ELAINE FROM KY :angel:
Quote from noodles3:
ErinBeth- unfortunately, it is documented by the manufacturer that hair loss is a possible side effect of synthroid, sometimes temporary but sometimes not apparently.



[FONT="Lucida Console"][COLOR="Navy"]It would be interesting to know whose documentation you are citing. I can't find that on the manufacturer's site. Reading a whole page of results from a web search on "Synthroid" "hair loss" and all medical sources tell me hair loss can be caused by thyroid imbalance, not by the thyroid hormone.

One source suggested a few people do have allergies to some fillers. In those cases, a doctor can switch brands for you, from Synthroid to Levoxyl, Levothroid, or Unithroid. Different brands have different fillers.

I did run across some people (unknown credentials) in forums stating Synthroid causes hair loss. I have also seen that here. I just don't believe it.

I did a search on hair loss one day and had to chuckle. I'm not sure if anything in our world today is safe from being blamed for hair loss.

Thyroid hormomes affect every cell in the body. When they aren't at the correct level for a reasonable period of time, there will be side effects. Hair loss is one of those possible side effects.

If one experiences hair loss when leveling hormone levels with Synthroid and then that symptom disappears once properly medicated, it's tough to believe the Synthroid caused it. :)

[/FONT]
i agree with you erin, they are all samey drugs we are on after all, mine is levothyroxine and its called synthroid in the states , and other ones , yes they are all thyroxine at the end of the day synthetic thyroid hormone, and it gets better after treatment than before gosh mine was really bad and it defo does get better with the treatment , i think if it dosent settle after getting into range and trying different brands then it could be iron levels or early menopause , good luck love from katxxxxxxxxxxxxxxxxxxx ps hi to you erin beth its been ages ive talked to you love from katxxxxxxxxxxxxxxxxxx:wave: ;) :wave:
As I mentioned on another hair loss thread, I believe Synthroid is frequently blamed because of the timing.

I'll explain--on both occasions when I was off meds for scans or RAI my hair loss began very late in the symptom sequence, after I had become very hypo. The last time, I had NO hair loss until after the scan and after resuming my meds (Synthroid). It would have been easy to blame the Synthroid because of the timing, but after a couple weeks on the meds the hair loss stopped.
erinbeth- my insert from the pharmacy that came with the synthroid prescription states it and I double checked with my endocrinologist. I would like to use it but I think it will be lower on the list for me when considering meds. I will be checking with my endo to see if there are alternatives to that particular drug since I seem to be particularly susceptible to that horrid side effect at this point in time. Hopefully once I am post meno, this issue will become a non issue for me.